Pharmacology Blood Thinners #5

Question

Which assessment finding of a client on tissue plasminogen activator (tPa) would the nurse report immediately?

Answers

  1. Scant bleeding around the IV site
    • Rationale:

      This answer is not correct because scant bleeding at the IV is not concerning even without tPa. A small amount of bleeding at the IV site would be somewhat expected considering the action of tPa. Nevertheless, scant bleeding would not need to be reported immediately.

  2. Decreased level of consciousness
    • Rationale:

      This answer is correct because decreased level of consciousness indicates potential bleeding in the brain. This is an emergency and should be reported immediately to reduce the negative impact on the client.

  3. Increasing urinary output of 80 mL/hr
    • Rationale:

      This answer is not correct because increasing urinary output reflects good cardiac output. Also, 80 ml/hr is average urinary output for a client so there is no reason to have to report this finding immediately.

  4. Serum potassium level of 4.9 mEq/L
    • Rationale:

      This answer is not correct because a serum potassium level of 4.9 mEq/L is a normal level. There is no reason to have to report this lab result immediately.

Overview

Tissue plasminogen activator (tPa) is a thrombolytic used to dissolve clots in clients with a non-hemorrhagic stroke or myocardial infarction (MI). There is an extremely high risk of bleeding and hemorrhage using this medication as treatment so only life threatening conditions, such as stroke and MI are treated with this.

Explanation

Learning Outcomes

Tissue plasminogen activator (tPa) is a thrombolytic or “clot buster”. This medication is used to dissolve and eliminate clots causing decreased perfusion and tissue death during stroke or myocardial infarction. The treatment is not done without a great deal of thought and consideration since there are so many dangerous side effects related to the risk of bleeding and hemorrhage. The client should be monitored closely for insidious signs of bleeding, such as changes in level of consciousness and restlessness.

Test Taking Tip

Changes in level of consciousness is never a good sign unless the person is intentionally administered medications to illicit that response, such as for anesthesia. Watch for that “sneaky” correct answer.

Video Rationale